Today, 11 overdoses from a variety of service providers were reported to police. The specific cause of the overdoses has yet to be determined. The suspected drug appears to be purple in colour and overdoses may be as a result of the consumption of fentanyl.
Fentanyl is a synthetic narcotic that is 50-100 times more toxic than other opioids. The dose must be carefully monitored to avoid accidental overdose.
Early signs of a fentanyl overdose include severe sleepiness, slow heartbeat, trouble breathing or slow, shallow breathing or snoring, cold, clammy skin, and trouble with walking or talking. If any of these signs are observed in someone who is believed to have taken illicit drugs, call 9-1-1 immediately.
Drug users are advised to never inject, snort, or swallow drugs alone, and to call 9-1-1 immediately if overdose symptoms start.
For more information on the dangers of fentanyl, visit knowyoursource.ca.